Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 95, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 26, 2018, 2:54 PM CDT for Jasper County, Jones County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2018, 2:54 PM CDT (19:54 UTC)
- Expired
- Sep 26, 2018, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 108 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 3:30 PM CDT | FLASH FLOOD | Sandersville, MS | SEVERAL DRIVEWAYS AND ROADS UNDERWATER IN NORTHEAST JONES COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1073 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784
WGUS54 KJAN 261954
FFWJAN
MSC061-067-262300-
/O.NEW.KJAN.FF.W.0095.180926T1954Z-180926T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
254 PM CDT WED SEP 26 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Jasper County in east central Mississippi...
Northeastern Jones County in southeastern Mississippi...
* Until 600 PM CDT.
* At 252 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Laurel, Sandersville, Heidelberg, Stafford Springs and Mill Creek.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3182 8894 3166 8894 3166 8914 3182 8911
3192 8903 3192 8891 3183 8891
$$
DC3 follow-up statements
928
WGUS74 KJAN 262057
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
357 PM CDT WED SEP 26 2018
MSC061-067-262300-
/O.CON.KJAN.FF.W.0095.000000T0000Z-180926T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Jones MS-
357 PM CDT WED SEP 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN JASPER AND NORTHEASTERN JONES COUNTIES...
At 355 PM CDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Up to two and a half to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Laurel, Sandersville, Heidelberg, Stafford Springs and Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3182 8894 3166 8894 3166 8914 3182 8911
3192 8903 3192 8891 3183 8891
$$
DC707
WGUS74 KJAN 262222
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
522 PM CDT WED SEP 26 2018
MSC061-067-262300-
/O.CON.KJAN.FF.W.0095.000000T0000Z-180926T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Jones MS-
522 PM CDT WED SEP 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN JASPER AND NORTHEASTERN JONES COUNTIES...
At 520 PM CDT, emergency management reported flash flooding in the
Sandersville area where some roads and driveways were flooding from
heavy rain earlier. Flash flooding has already occurred.
Some locations that will experience flooding include...
Laurel, Sandersville, Heidelberg, Stafford Springs and Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3182 8894 3166 8894 3166 8914 3182 8911
3192 8903 3192 8891 3183 8891
$$
DC960
WGUS74 KJAN 262250
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
550 PM CDT WED SEP 26 2018
MSC061-067-262300-
/O.EXP.KJAN.FF.W.0095.000000T0000Z-180926T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MS-Jones MS-
550 PM CDT WED SEP 26 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JASPER AND NORTHEASTERN
JONES COUNTIES WILL EXPIRE AT 600 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3182 8894 3166 8894 3166 8914 3182 8911
3192 8903 3192 8891 3183 8891
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 12:35 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 26, 12:35 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1235 PM CDT Wed Sep 26 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Mostly MVFR conditions exist across the TAF sites this afternoon and will continue as such through the period. Numerous showers and thunderstorms will continue in the HKS, JAN and MEI corridor through the afternoon while more scattered coverage will exist elsewhere. Where storms occur, drastically lower ceilings and visibilities to IFR/LIFR will occur, but durations should only last around an hour. Convective possibilities will continue through the night, but overall coverage will decrease after sunset. These conditions will continue ahead of a cold front that will pass GLH and GWO by sunset then stall along a GTR-JAN-HEZ line by sunrise Thursday morning./26/ && .DISCUSSION... Round of heavy convection over northeast MS looks to finally be pushing east at late morning, but latest CAM guidance is indicating that the heavy rainfall potential will continue through the afternoon over the southeastern two thirds. Warm advection overtop of cold pool boundary and approaching cold front will be sufficient for further convective development, especially in areas where peeks of sun have helped destabilize the atmosphere. PWs in the area remain above 2 inches which should allow for widespread coverage and efficient rainfall production. Localized and sporadic nature of expected heavy rainfall preclude the necessity of a flash flood watch at present./26/ Prior discussion below: Today and Tonight...A trough swinging east through the nation's mid- section today and tonight, will push a cold front into the forecast area during the period. While the front is forecast to make decent headway into the forecast area, it looks to hang up across the far southern portion of the CWA late tonight. This scenario will result in a good coverage of showers and storms across the forecast area this morning and afternoon, with isolated to scattered convection lingering into tonight over locales along and south of the front. Although storms are expected across the region today, these are expected to remain below severe limits. This is as a result of limited heating keeping instability levels low and unfavorable levels wind shear levels. Still, a few storms could be on the strong side and produce some gusty winds in the 30-40 mph range through the course of the afternoon. I will maintain the "Limited Threat" for flash flooding over locations north of the Interstate 20 corridor through at least this morning. Scattered convection continues to develop and train northeast over locations that saw a good amount of rain on Tuesday. Until the cold front begins to push across the CWA and activity develops more of an eastward push, any northeast training convection in this very moist airmass could result in a localized 2-3 inches of rain, or more, falling in a short amount of time over some northern portions of the CWA this morning. Given how this activity develops, or doesn't, during the course of the morning hours, this "Limited" area could be expanded or removed later this morning. Still, heavy downpours will be possible areawide across the CWA today ahead of the front, as precipitable H2O values sit around 2.25 inches. Clouds will keep high temperatures in check today, as they range from the upper 70s in the north, to the middle 80s south. Winds behind the front will become northwesterly, resulting in some slightly drier air advecting into the region in its wake. This will primarily be noticed in lows tonight, as they range from the middle 60s to the lower 70s. /19/ Thursday into Friday...A stalling front will bring a small and fleeting taste of fall to a portion of the area, albeit accompanied by clouds and chances for rain. With upper flow becoming more parallel to it, the front will brake as it nears the Natchez Trace corridor during the daytime Thursday, bringing low 60s/upper 50s dewpoints to the Delta and limiting high temps into the 70s over the northwest half of the forecast area. Mainly along and south of the front, an approaching shortwave will bring a resurgence of scattered to numerous showers and some storms Thursday afternoon. The front will become increasingly diffuse heading into Friday, though highs will still be somewhat limited given considerable cloudiness and the previously modified airmass. Though the front will begin to wash out, deep layer moisture will continue to decrease across much of the area through the day Friday, helping to keep the greatest rain chances in southern zones. Saturday through early next week: Upper flow will become more zonal over the weekend as the upper trough axis loses depth. With the surface front continuing to wash out, deeper moisture will gradually spread back northward. Scattered convection will remain possible, though it will be mainly diurnal in nature given a lack of larger scale forcing/triggers. Temps will begin to moderate, particularly heading into next week as mid/upper ridging becomes reestablished. This will help decrease rain chances through the end of the forecast period. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 80 67 79 66 / 79 61 48 12 Meridian 82 69 81 69 / 78 70 72 21 Vicksburg 85 67 79 65 / 61 67 28 6 Hattiesburg 86 71 83 70 / 60 70 84 26 Natchez 82 67 78 66 / 79 65 42 10 Greenville 82 64 74 62 / 55 19 13 5 Greenwood 81 64 76 64 / 55 39 20 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Sep 26, 1:56 PM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 156 PM CDT Wed Sep 26 2018 ARZ074-075-LAZ007>009-MSZ018-019-025>042-271900- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo- 156 PM CDT Wed Sep 26 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Thursday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ015-016-023>026-MSZ043>066-072>074-271900- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 156 PM CDT Wed Sep 26 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Limited TIMING...Through this evening Showers and thunderstorms capable of producing heavy rainfall will continue this evening ahead of an approaching cold front. Rainfall amounts of 2 to 4 inches in a short period of time may result in flash flooding. Locally higher rainfall amounts will also be possible, especially where storms move repeatedly over the same areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Sep 26, 1:09 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
109 PM CDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM FLASH FLOOD 2 SSE RICHLAND 32.21N 90.15W
09/26/2018 RANKIN MS LAW ENFORCEMENT
MANY ROAD FLOODING IN AND AROUND RICHLAND
WITH A FEW ROADS CLOSED. AN APARTMENT
COMPLEX IS FLOODING AS WELL.
&&
CELocal storm report, Sep 26, 1:15 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
115 PM CDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM FLASH FLOOD 1 SSW RIDGELAND 32.41N 90.14W
09/26/2018 MADISON MS BROADCAST MEDIA
FLOODING REPORTED ALONG RIDGEWOOD ROAD.
WATER FLOWED OVER THE ROAD AND LOCAL
OFFICIALS BLOCKED A PORTION OF IT OFF.
&&
JCLocal storm report, Sep 26, 1:29 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD VIDALIA 31.57N 91.44W
09/26/2018 CONCORDIA LA LAW ENFORCEMENT
SEVERAL STREETS/RDS FLOODED ACROSS TOWN. 3
CARS STALLED/FLOODED.
&&
CELocal storm report, Sep 26, 1:49 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
149 PM CDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLASH FLOOD 1 NNW PEARL 32.28N 90.11W
09/26/2018 RANKIN MS BROADCAST MEDIA
THE ROOF OF A BUILDING IN THE MCLAURIN MART
SHOPPING CENTER HAS COLLAPSED. PATRONS HAVE
BEEN EVACUATED. PICTURES RELAYED VIA SOCIAL
MEDIA.
&&
JCSpecial weather statement, Sep 26, 2:26 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
226 PM CDT WED SEP 26 2018
ARZ075-LAZ008-009-262015-
Chicot AR-East Carroll LA-West Carroll LA-
226 PM CDT WED SEP 26 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT COUNTY...
NORTH CENTRAL EAST CARROLL AND NORTHEASTERN WEST CARROLL PARISHES
UNTIL 315 PM CDT...
At 226 PM CDT, Meteorologists were tracking a strong thunderstorm
near Eudora, moving southeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Eudora around 230 PM CDT.
Gassoway around 255 PM CDT.
Millikin around 300 PM CDT.
Other locations impacted by this storm include Kilbourne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3313 9120 3311 9120 3306 9112 3304 9113
3302 9116 3299 9117 3296 9120 3295 9120
3294 9121 3292 9121 3291 9122 3301 9141
3318 9142
TIME...MOT...LOC 1926Z 298DEG 14KT 3305 9133
DCLocal storm report, Sep 26, 2:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT WED SEP 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM FLASH FLOOD HAMBURG 33.23N 91.80W
09/26/2018 ASHLEY AR PUBLIC
STREET FLOODING IN HAMBURG, PICTURE RELAYED
VIA SOCIAL MEDIA.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:20 AM CDT | Special Weather Statement | JAN | Carroll, Leflore | 55 min |
| Sep 26, 11:55 AM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 2 hr |
| Sep 26, 12:10 PM CDT | Flash Flood Warning | JAN | Adams | 3 hr |
| Sep 26, 1:06 PM CDT | Flash Flood Warning | JAN | Hinds, Madison | 114 min |
| Sep 26, 1:50 PM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 110 min |
| Sep 26, 3:17 PM CDT | Special Weather Statement | JAN | Sharkey | 43 min |
| Sep 26, 3:53 PM CDT | Areal Flood Warning | JAN | Rankin | 6 hr |
| Sep 26, 4:18 PM CDT | Flash Flood Warning | JAN | Humphreys, Issaquena, Sharkey | 3 hr |
| Sep 26, 6:02 PM CDT | Special Weather Statement | JAN | Yazoo | 43 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.